Alert archive / Indiana / River Flood Warnings in 2023

River Flood Warning 7, NWS Indianapolis, IN

February 23, 2023Parke County, Vermillion County, Vigo County, Indiana

NWS Indianapolis, IN issued this river flood warning at Feb 23, 2023, 9:27 PM EST for Parke County, Vermillion County, Vigo County, Indiana. It took effect at Feb 25, 2023, 5:30 PM EST. It was in force for .

The area

The outline as issued.

The facts

Issued
Feb 23, 2023, 9:27 PM EST (02:27 UTC)
In effect from
Feb 25, 2023, 5:30 PM EST
Expired
Feb 24, 2023, 11:49 AM EST
In force
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Parke County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Clinton (CLNI3).

Action stage
14 ft
Minor stage
18 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

438 
WGUS43 KIND 240227
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
927 PM EST Thu Feb 23 2023

...The National Weather Service in Indianapolis IN has issued a 
Flood Warning for the following rivers in Illinois...Indiana...

  Wabash River at Hutsonville Legacy Power Plant Site, Clinton, and 
  Terre Haute.

.Rainfall amounts of one and a half to over three inches since 
Tuesday night has brought lowland flooding to upper portions of the 
Tippecanoe River and Wildcat Creek, and will bring lowland flooding 
along the Wabash starting this afternoon and working downstream into 
this weekend that could last into early next week along parts of the 
middle and lower Wabash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov/ind.

This statement will be updated within the next 12 to 24 hours.

&&


ILC033-101-INC083-153-241730-
/O.NEW.KIND.FL.W.0006.230225T1715Z-230304T1852Z/
/HUTI2.1.ER.230225T1715Z.230302T1800Z.230304T0651Z.NO/
827 PM CST Thu Feb 23 2023 /927 PM EST Thu Feb 23 2023/

...FLOOD WARNING IN EFFECT FROM SATURDAY MORNING TO SATURDAY, MARCH 
04...

* WHAT...Minor flooding is forecast.

* WHERE...Wabash River at Hutsonville Legacy Power Plant Site.

* WHEN...From Saturday morning to Saturday, March 04.

* IMPACTS...At 18.0 feet, Seep water occurs behind levees on Indiana 
  side.  Hutson Creek begins to overflow from backwater.  Old Darwin 
  Road and a few rural roads in eastern Clark and Crawford counties 
  in Illinois are impassable.  Low agricultural land floods.

* ADDITIONAL DETAILS...
  - There is no current observed data.
  - Forecast...The river is expected to rise above flood stage
    late Saturday morning to a crest of 18.5 feet early Thursday
    afternoon. It will then fall below flood stage Saturday,
    March 04.
  - Flood stage is 16.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3930 8757 3923 8754 3912 8762 3914 8768
      3922 8762 3932 8763


$$

INC121-165-167-241730-
/O.NEW.KIND.FL.W.0007.230225T2230Z-230301T1913Z/
/CLNI3.1.ER.230225T2230Z.230227T0600Z.230301T0712Z.NO/
927 PM EST Thu Feb 23 2023

...FLOOD WARNING IN EFFECT FROM SATURDAY AFTERNOON TO EARLY 
WEDNESDAY AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Wabash River at Clinton.

* WHEN...From Saturday afternoon to early Wednesday afternoon.

* IMPACTS...At 20.0 feet, Low bottomlands flood.  Water begins to 
  back up local tributaries.  River road near Mecca is impassable.  
  Higher county roads and bottomlands begin to flood.

* ADDITIONAL DETAILS...
  - There is no current observed data.
  - Forecast...The river is expected to rise above flood stage
    Saturday afternoon to a crest of 19.1 feet early Monday
    morning. It will then fall below flood stage early Wednesday
    morning.
  - Flood stage is 18.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3977 8735 3967 8736 3960 8736 3960 8741
      3966 8742 3977 8740


$$

ILC023-033-INC153-167-241730-
/O.NEW.KIND.FL.W.0008.230225T2248Z-230303T1448Z/
/TERI3.1.ER.230225T2248Z.230228T1200Z.230303T0248Z.NO/
827 PM CST Thu Feb 23 2023 /927 PM EST Thu Feb 23 2023/

...FLOOD WARNING IN EFFECT FROM SATURDAY AFTERNOON TO FRIDAY, MARCH 
03...

* WHAT...Minor flooding is forecast.

* WHERE...Wabash River at Terre Haute.

* WHEN...From Saturday afternoon to Friday, March 03.

* IMPACTS...At 19.5 feet, Water begins to rise in the Izaak Walton 
  Lake.  Sheet flowing water begins in the wetland project between 
  U.S. 40 and I-70, and during a prolonged flood event project fills 
  about 75 percent.

* ADDITIONAL DETAILS...
  - At 7:30 PM CST Thursday /8:30 PM EST Thursday/ the stage was
    7.4 feet.
  - Forecast...The river is expected to rise above flood stage
    Saturday afternoon to a crest of 19.2 feet Tuesday morning.
    It will then fall below flood stage Thursday evening.
  - Flood stage is 16.5 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3960 8736 3943 8740 3930 8757 3932 8763
      3945 8747 3960 8741


$$

ME
1 follow-up statement
209 
WGUS83 KIND 241649
FLSIND

Flood Statement
National Weather Service Indianapolis IN
1149 AM EST Fri Feb 24 2023

...The Flood Warning is cancelled for the following rivers in 
Indiana...

  Wabash River at Clinton.

.Flooding is no longer a threat on the Wabash River at Clinton.

INC121-165-167-241800-
/O.CAN.KIND.FL.W.0007.230225T2230Z-230224T1649Z/
/CLNI3.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1149 AM EST Fri Feb 24 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Wabash River at Clinton.

* ADDITIONAL DETAILS...
  - There is no current observed data.
  - Forecast...The river is expected to rise to a crest of 17.8
    feet Monday morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3977 8735 3967 8736 3960 8736 3960 8741
      3966 8742 3977 8740


$$

EB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 23, 6:01 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 23, 6:01 PM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
601 PM EST Thu Feb 23 2023

...Updated Aviation Discussion...

.Short Term...(This evening through Friday)
Issued at 258 PM EST Thu Feb 23 2023

Much of the region is enjoying another warm day with mid and upper
60s across the southeast half of central Indiana as of 18Z. A cold
front is bisecting the forecast area this afternoon and will sweep
east across the rest of the region by late day. Temperatures are
already starting to fall behind the front into the 40s with stratus
expanding into the northern Wabash Valley. Gusts have routinely been
in the 30 to 40mph range this afternoon as well.

The brief spring preview over the last 24 hours or so will come to
an abrupt end by this evening as a much colder airmass is poised to
encompass the Ohio Valley tonight into Friday. Dry conditions will
continue as a strong area of high pressure over the northern Plains
builds into the area.

Winds will remain gusty through the afternoon and evening as a tight
surface pressure gradient persists. Potential is there for stratus
to fill in across much of the northern forecast area through early
evening before diminishing as the high builds in. Temperatures will
tumble by late day...falling quickly into the 30s and 40s by the
evening. Clouds will diminish over much of the forecast area tonight
although a trailing surface trough dropping south through the lower
Great Lakes early Friday may spread scattered clouds back across
northeast counties through Friday morning. The high will maintain
dry conditions on Friday with winds veering from northerly to E/NE
through the day.

Temps...lows will fall back to a more normal level for late February
in the mid and upper 20s tonight. Low level thermals on Friday
suggest highs will only recover back into the upper 30s and lower
40s over much of the forecast area as cold advection persists.

&&

.Long Term...(Friday night through Thursday)
Issued at 258 PM EST Thu Feb 23 2023

* Potent system possible early next week
* Friday will see below normal temperatures, then above normal
  readings return

Friday night into Sunday...

Quiet weather is expected at the beginning of the period with quasi-
zonal flow aloft and no disturbances moving through. An upper ridge
should briefly build in Sunday before a negatively tilted trough
tracks across the region early next week. There is a chance for some
showers on Sunday with increasing moisture advection and subtle
forcing over the area. If any precipitation occurs it would be
rather light as overall forcing will be weak.

Otherwise expect partly to mostly cloudy skies during this period.
Temperatures will be near seasonal Friday night, but should quickly
warm over the weekend with increasing S/SW flow. Look for highs to
warm well into the 50s by Sunday.

Sunday night into Monday...

A strong surface low associated with a negatively tilted trough will
track across the region early next week. Strong S/SW flow ahead of
this system will allow for substantial moisture return. This
combined with isentropic ascent with a warm front lifting north
overnight Sunday should lead to widespread stratiform precipitation.
There may be a brief lull in precipitation sometime Monday morning
before a cold front pushes through later in the day. Thunderstorms
are possible along and ahead of the front if enough instability can
move north.

Strong winds are likely on Monday due to a tightening pressure
gradient and a 60-70kt LLJ associated with this system. Expect
temperatures to warm into the 60s as warm air is pulled north by the
surface low.

Tuesday through Thursday...

Quiet weather will return Tuesday as surface high pressure builds in
behind Monday's system. Upper flow will become zonal behind it,
limiting the intrusion of colder air, so above normal readings will
continue. Another system may move through mid-late next week with
increasing rain chances. Although large spread between model
guidance leads to low confidence.

&&

.Aviation...(00Z TAF Issuance)
Issued at 601 PM EST Thu Feb 23 2023

Impacts:

- Winds 290-330 degrees 10 to 15 knots with gusts to 20+ knots
  through 09z

- MVFR ceiling likely at KLAF and possible at KIND and KHUF
  this evening, otherwise VFR flying conditions will dominate

  Discussion:

Surface high pressure will build over the Great Lakes which will
result in decreasing winds overnight and Friday and a wind shift
from NW to N and NE. This will also result in MVFR stratus this
evening at KLAF and possibly KHUF and KIND as well.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Ryan
Long Term...Melo
Aviation...MK
Hazardous weather outlook, Feb 23, 3:40 PM EST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
340 PM EST Thu Feb 23 2023

INZ021-028>031-035>049-051>057-060>065-067>072-242045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
340 PM EST Thu Feb 23 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms on Monday. Lightning is a hazard
with any thunderstorm. Strong non-thunderstorm winds are also likely
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 9:27 PM ESTRiver Flood WarningINDKnox, Sullivan20 days
Feb 23, 9:27 PM ESTRiver Flood WarningINDSullivan, Vigo18 days

Nearby

River Flood Warnings in Indiana, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.